Alert archive / Pennsylvania / Flash Flood Warnings in 2015

Flash Flood Warning 17, NWS State College, PA

September 10, 2015Adams County, York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 10, 2015, 11:36 AM EDT for Adams County, York County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2015, 11:36 AM EDT (15:36 UTC)
Expired
Sep 10, 2015, 2:30 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Adams County, PA, York County, PA

The radar

The Sterling radar (KLWX), 120 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 3.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2015-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2015-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

530 
WGUS51 KCTP 101536
FFWCTP
PAC001-133-101830-
/O.NEW.KCTP.FF.W.0017.150910T1536Z-150910T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1136 AM EDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  NORTHWESTERN YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 230 PM EDT

* AT 1136 AM EDT...DOPPLER RADAR INDICATED STATIONARY HEAVY RAIN 
  OVER NORTHEAST ADAMS AND NORTHWEST YORK COUNTIES BETWEEN 
  FRANKLINTOWN AND YORK SPRINGS. DOPPLER RADAR ESTIMATES OVER 3 
  INCHES OF RAIN HAVE FALLEN IN 90 MINUTES OVER THIS AREA...AND A 
  SPOTTER FROM YORK SPRINGS REPORTED TWO AND A HALF INCHES IN ONE 
  HOUR. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  YORK SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4001 7714 4005 7709 4003 7707 4002 7702
      4001 7704 3999 7707 3998 7710

$$

DEVOIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 11:20 AM EDT, 16 minutes earlier.

Area forecast discussion, Sep 10, 11:20 AM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1120 AM EDT THU SEP 10 2015

.SYNOPSIS...
A WAVE OF LOW PRESSURE WILL TRACK SOUTH OF PENNSYLVANIA TODAY. A
NARROW RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION
FRIDAY...THEN A CUT OFF LOW WILL DEVELOP OVER THE OHIO VALLEY
EARLY SATURDAY AND SLOWLY LIFT NORTHEAST ACROSS PENNSYLVANIA BY
LATE THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DEEPENING 850 MB LOW FOCUSING HIGH INTENSITY RAINFALL OVER THE
SOUTH CENTRAL MOUNTAINS AND LOWER SUSQ RIVER VALLEY LATE THIS
MORNING. FLASH FLOODING THREAT IS INCREASING RAPIDLY WITH
LANDLOCKED RADAR FEATURES EVIDENT FROM EASTERN FRANKLIN AND ADAMS
COUNTIES EAST AND NORTHEAST. COLLABORATED A FLASH FLOOD WATCH WITH
KLWX/KPHI FOR EASTERN PORTIONS OF THE SOUTH CENTRAL MOUNTAINS AND
THE LOWER SUSQUEHANNA RIVER VALLEY...WHERE 850 MB CIRCULATION AND
HIGHER INTENSITY RAINFALL HAS COMMENCED. AREAS THAT SEE 3 INCHES
OR MORE WILL BE VERY SUSCEPTIBLE TO FLASH FLOODING...DESPITE THE
EXCESSIVE RECENT DRYNESS.

H5 SHEAR AXIS AND BEST FRONTOGENETICAL FORCING IS FOCUSING
LESS INTENSE RAINFALL TO THE WEST AND SOUTHWEST IN A BAND
EXTENDING FROM THE WV/MD PANHANDLE THROUGH UPSTATE NEW YORK.

ALL OBSERVATIONAL DATA AND NEAR TERM MODEL GUIDANCE SUGGESTS
STAYING THE COURSE WITH STEADY RAIN COVERING THE SOUTHERN 2/3RDS
OF THE STATE THROUGH EARLY AFTERNOON...AND LINGERING OVER THE
SOUTHEAST THROUGH LATE AFTERNOON. OVERALL RAINFALL AMOUNTS AND
DISTRIBUTION LOOKING GOOD...BUT 2-3"+ PLUS OVER A GOOD PORTION OF
THE LOWER SUSQ IS NOW APPEARING LIKELY GIVEN RADAR DEVELOPMENTS
OVER THE PAST 60 MINUTES AND SLOW MOVING 850 LOW CENTER OVER NRN
MD.

RAIN SHOULD BEGIN TO TAPER OFF FROM WEST TO EAST LATE IN THE
DAY...BUT CLOUD COVER WILL LIKELY PERSIST UNTIL EVENING. CLOUD
COVER...RAINFALL AND LOW LVL COLD ADVECTION WILL RESULT IN A MUCH
COOLER DAY THAN THOSE RECENTLY. LATEST CONSALL MAX TEMPS APPEAR
REASONABLE...RANGING FROM THE M60S OVR THE CENTRAL MTNS...TO THE
M70S OVR WARREN AND LANCASTER COUNTIES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
ANY LINGERING RAIN ACROSS THE EASTERN COUNTIES SHOULD TAPER OFF BY
ARND MIDNIGHT...AS WAVE EXITS THE MID ATL COAST. CLEARING
SKIES...WET GROUND AND LIGHT WIND SHOULD PROMOTE AREAS OF FOG LATE
TONIGHT ACROSS THE ALLEGHENIES AND CENTRAL MTNS. ARRIVAL OF
COOLER/DRIER AIR MASS SHOULD RESULT IN OVERNIGHT MIN TEMPS CLOSE
TO SEASONAL NORMS...RANGING FROM THE U40S OVR THE NW MTNS...TO NR
60F ACROSS THE LOWER SUSQ VALLEY.

LG SCALE SUBSIDENCE ASSOC WITH NARROW RIDGE WILL WORK OVER PA ON
FRIDAY...BRINGING A RETURN TO MSUNNY SKIES. ENS MEAN 8H TEMPS NR
14C SHOULD SUPPORT MAX TEMPS FROM THE M70S OVR THE ALLEGHENY
PLATEAU...TO THE L80S IN THE SUSQ VALLEY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
DESPITE SOME MINOR TIMING DIFFS...ALL MED RANGE MDLS TRACKING CUT
OFF LOW NORTHEAST ACROSS PA LATE THIS WEEKEND. THIS SCENARIO
SHOULD BRING A PERIOD SHOWERS SAT/SAT NIGHT...AS LL JET AND PLUME
OF HIGHER PWATS LIFT THRU. MDLS INDICATE THE POSSIBILITY OF
TSRA...WITH SOME MODEST CAPES AND STRONG LG SCALE FORCING AHEAD OF
UPPER LOW. SLOW MOVEMENT OF THIS SYSTEM SHOULD CONTRIBUTE TO MORE
BENEFICIAL RAINFALL ACROSS THE AREA. LATEST GEFS/SREF MEAN QPF ON
SATURDAY IS BTWN 0.5 AND 0.75 INCHES.

COOL WX AND LINGERING -SHRA APPEAR LIKELY SUNDAY...AS UPPER TROF
AXIS LIFTS THRU...THEN FAIR WX AND A WARMING TREND APPEAR ALMOST
CERTAIN NEXT WEEK WITH ALL MED RANGE GUIDANCE LIFTING UPPER TROF
OUT AND BUILDING A RIDGE OVER THE EASTERN CONUS.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
AREA OF LIGHT TO MODERATE RAIN MOVING OVER THE AIRSPACE FROM WEST
TO EAST THIS AM WILL LEAD TO REDUCED VSBYS AND CIGS FOR MUCH OF
THE DAY. UPPER END MVFR OVER THE WEST WILL DECREASE THROUGH THE
MORNING...TAPPING IFR AT TIMES...ESP CIGS. MVFR WILL DEVELOP
ACROSS THE EAST BY LATE MORNING.

SOME CLEARING FROM WEST TO EAST LATE TONIGHT.

OUTLOOK...
FRI...PATCHY MORNING FOG POSSIBLE...OTHERWISE GENERALLY VFR.
SAT...SCATTERED SHRA/TSRA.
SUN...SCATTERED SHOWERS...MAINLY EASTERN AREAS.
MON...MORNING VALLEY FOG...OTHERWISE BECOMING VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR PAZ036-056-
057-059-063>066.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...DEVOIR/FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/CERU
AVIATION...GARTNER/MARTIN
Hazardous weather outlook, Sep 10, 11:20 AM EDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1120 AM EDT THU SEP 10 2015

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-111530-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-
1120 AM EDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ036-056-057-059-063>066-111530-
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1120 AM EDT THU SEP 10 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ058-111530-
SCHUYLKILL-
1120 AM EDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 8:50 PM EDTSpecial Weather StatementCTPNorthumberland25 min
Sep 10, 10:50 AM EDTAreal Flood AdvisoryCTPAdams, York3 hr
Sep 10, 11:11 AM EDTFlash Flood WatchCTPAdams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 2 more7 hr
Sep 10, 11:31 AM EDTFlash Flood WarningCTPYork3 hr
Sep 10, 12:02 PM EDTAreal Flood AdvisoryCTPYork3 hr
Sep 10, 1:25 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Lancaster, Lebanon3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.